Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Norman, OK

May 1, 1997Caddo County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 1, 1997, 7:32 PM CDT for Caddo County, Oklahoma. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 1997, 7:32 PM CDT (00:32 UTC)
Expired
May 1, 1997, 8:30 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Whole counties

County Caddo County, OK

The radar

The Norman radar (KTLX), 101 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:48 PM CDTHail 0.75Carnegie, OK
May 1, 7:53 PM CDTHail 0.75Carnegie, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 020034 RRA
SVROKC
OKC015-020130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT THU MAY 01 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     CADDO

INCLUDING THE FOLLOWING LOCATIONS
     ANADARKO...FORT COBB...GRACEMONT AND WASHITA

AT 732 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN
CARNEGIE AND GOTEBO MOVING EAST AT 35 MPH. THIS STORM LIKELY CONTAINS
HAIL TO NEAR GOLFBALL SIZE. 

PERSONS FROM MOUNTAIN VIEW EAST TO ANADARKO SHOULD TAKE SHELTER AS THIS
STORM APPROACHES.

DA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:02 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 1, 4:02 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT THU MAY 1 1997

ACTIVE WX SCENARIO APPEARS TO BE ON THE WAY. SFC DRYLINE EXTENDS ACRS
WRN TX AND OK PNHDLS ATTM WITH CU FIELD AND A FEW ECHOES DVLPG IN MST
AXIS TO THE IMMEDIATE EAST OF THE DRYLINE. WIND PROFILES STILL LOOK
FAVORABLE FOR A FEW ROTATING STORMS WITH ADAP AND ETA HELICITIES IN
EXCESS OF 300 M2/S2. AS SFC LOW OVER SERN CO CONTINUES TO
DEEPEN...WINDS OVER XTRM NWRN ZNS ARE WELL INTO WIND ADVSRY CRITERIA
AND WILL LIKELY STAY THERE FOR A WHILE. CAUTION ON AREA LAKES WILL
SUFFICE FOR THE REST OF THE FCST AREA.

HAVE GONE WITH ETA/AVN FOR SFC LOW MOVMT AS NGM SHOWS USUAL NRN
BIAS.
HAVE PUT HIEST POPS NEAR THE PROGGED SFC LOW POSITION WHICH WILL BE
NEAR PNC BY 12Z FRI. FNT XTNDG FM SFC LOW WILL MOVE ACRS CNTL ZNS
ARND 12Z AND THRU THE REST OF THE AREA BY AROUND 21Z FRI. WILL HOLD
ON TO SLGT CHC TO CHC POPS FOR FRI WITH RESIDUAL LL MSTR HANGING
AROUND AND UPR TROF STILL WEST OF AREA.

WX WILL CALM DOWN BY SAT NGT AND INTO SUN WITH TEMPS NEAR NORMAL
VALUES. WINDS WILL CRANK BACK UP BY MON AND INTO TUES AS UPR RIDGE
FLATTENS AND LEE TROF DVLPS.

FCSTID = 17/MMT
OKC   56  72  46  73 /  60  30  10   0
HBR   54  74  43  76 /  60  20   0   0
SPS   58  75  47  76 /  60  20   0   0
GAG   50  72  39  74 /  60  20   0   0
PNC   55  71  45  72 /  80  30  10   0
DUA   59  70  47  72 /  50  40  10  10

.OKC...
OK...WIND ADVISzORY ZNS 004-005-009-010-014>016.
     CAUTION ON AREA LAKES ZNS 006>008-011>013-017>053.
TX...CAUTION ON AREA LAKES ZNS 083>090.

In the hours before

Local storm report, May 1, 6:00 PM CDT, 1 hour 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

540 PM     MADGE                      OK  1.75 INCH HAIL
05/01/97   HARMON

BZ
Local storm report, May 1, 6:00 PM CDT, 1 hour 32 minutes before
LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

540 PM     MADGE                     OK  1.75 INCH HAIL
05/01/97   HARMON

BZ
Local storm report, May 1, 6:58 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

610 PM     2 SW DURHAM                OK  0.75 INCH HAIL
05/01/97   ROGER MILLS

625 PM     GRANITE                    OK  0.88 INCH HAIL
05/01/97   GREER

639 PM     3 W LONE WOLF              OK  1.00 INCH HAIL
05/01/97   KIOWA

647 PM     3 W LONE WOLF              OK  0.88 INCH HAIL
05/01/97   KIOWA
Local storm report, May 1, 7:00 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

610 PM     2 SW DURHAM                OK  0.75 INCH HAIL
05/01/97   ROGER MILLS

625 PM     GRANITE                    OK  0.88 INCH HAIL
05/01/97   GREER

639 PM     3 W LONE WOLF              OK  1.00 INCH HAIL
05/01/97   KIOWA

647 PM     3 W LONE WOLF              OK  0.88 INCH HAIL
05/01/97   KIOWA
Local storm report, May 1, 7:19 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

530 PM     6 NW MANGUM                OK  0.88 INCH HAIL
05/01/97   GREER

545 PM     4 W WILLOW                 OK  1.00 INCH HAIL
05/01/97   GREER

708 PM     HOBART                     OK  0.88 INCH HAIL
05/01/97   KIOWA

711z PM     HOBART                     OK  1.00 INCH HAIL
05/01/97   KIOWA

MCCLURE
Local storm report, May 1, 7:20 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU MAY 1 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

530 PM     6 NW MANGUM                OK  0.88 INCH HAIL
05/01/97   GREER

545 PM     4 W WILLOW                 OK  1.00 INCH HAIL
05/01/97   GREER

708 PM     HOBART                     OK  0.88 INCH HAIL
05/01/97   KIOWA

711 PM     HOBART                     OK  1.00 INCH HAIL
05/01/97   KIOWA

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:35 PM CDTSevere Thunderstorm WarningOUNHarper55 min
May 1, 7:49 PM CDTSevere Thunderstorm WarningOUNBeckham41 min
May 1, 8:20 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita55 min
May 1, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward60 min
May 1, 8:58 PM CDTTornado WarningOUNWashita47 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward55 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods55 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer40 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningOUNWashita40 min
May 1, 9:59 PM CDTSevere Thunderstorm WarningOUNCanadian61 min
May 1, 10:10 PM CDTSevere Thunderstorm WarningOUNRoger Mills35 min
May 1, 10:26 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major, Woods64 min
May 1, 10:26 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward64 min
May 1, 10:30 PM CDTSevere Thunderstorm WarningOUNKingfisher45 min
May 1, 10:46 PM CDTSevere Thunderstorm WarningOUNRoger Mills44 min
May 1, 11:28 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher47 min
May 1, 11:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey47 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher42 min
May 2, 12:03 AM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne42 min
May 2, 12:40 AM CDTSevere Thunderstorm WarningOUNPayne65 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.